Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Salt Lake City, UT

July 25, 2006Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 25, 2006, 9:04 PM MDT for Box Elder County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2006, 9:04 PM MDT (03:04 UTC)
Expired
Jul 25, 2006, 9:45 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 61 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 3.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4194 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 260304
SVRSLC
UTC003-260345-
/O.NEW.KSLC.SV.W.0037.060726T0304Z-060726T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
904 PM MDT TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOX ELDER COUNTY IN UTAH...

* UNTIL 945 PM MDT.

* AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 28 MILES WEST OF         
  LAKESIDE...AND WAS MOVING EAST T 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKESIDE AROUND 940 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4160 11348 4107 11348 4102 11309 4105 11270
      4146 11281

$$
2 follow-up statements
000 
WWUS55 KSLC 260333
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
929 PM MDT TUE JUL 25 2006

UTC003-260345-
/O.CON.KSLC.SV.W.0037.000000T0000Z-060726T0345Z/
BOX ELDER UT-
929 PM MDT TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR CENTRAL BOX ELDER COUNTY...

AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF 
LAKESIDE...AND MOVING EAST AT 35 MPH.

DOPPLER RADAR INDICATES WINDS ALONG WESTERN SHORE OF THE GREAT SALT 
LAKE ARE GUSTING TO AT LEAST 60 MPH. THESE WINDS WILL SPREAD EAST 
AWAY FROM THE STORM...POSSIBLY REACHING THE NORTHERN WASATCH FRONT 
AROUND 1000 PM MDT. 

LAT...LON 4160 11348 4107 11348 4102 11309 4105 11270 4146 11281

$$
000 
WWUS55 KSLC 260347
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 PM MDT TUE JUL 25 2006

UTC003-260355-
/O.EXP.KSLC.SV.W.0037.000000T0000Z-060726T0345Z/
BOX ELDER UT-
945 PM MDT TUE JUL 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER COUNTY
EXPIRES AT 945 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER...DOPPLER RADAR ALSO INDICATES THAT STRONG WINDS STILL EXIST 
ACROSS THE WESTERN HALF OF THE GREAT SALT LAKE. THESE STRONG WINDS 
COULD REACH THE POPULATED AREAS OF THE NORTHERN WASATCH AFTER 1030 
PM MDT.

LAT...LON 4160 11348 4107 11348 4102 11309 4105 11270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM MDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT TUE JUL 25 2006

.SYNOPSIS...A SLOW WARMING AND DRYING TREND WILL OCCUR THROUGH
FRIDAY AS RIDGE OF HIGH PRESSURE REDEVELOPS TO THE WEST OF THE
AREA. MOISTURE WILL INCREASE OVER THE WEEKEND AS THE RIDGE SLIDES
EAST OF THE AREA.

&&

.DISCUSSION...ZONE FORECAST PRODUCT HAS BEEN SENT OUT A LITTLE
EARLY DUE TO CONVECTION DEVELOPING OVER THE NORTH THAT WAS NOT
MENTIONED IN THE PREVIOUS PACKAGE. MOIST AIRMASS STILL REMAINS
OVER THE AREA AND EVEN THOUGH DRYING IS SLOWLY TAKING PLACE FROM
THE NORTH. DRYING AND STABILIZATION DOES NOT TAKE A FIRM HOLD
UNTIL THURSDAY. A SERIES OF WEAK DISTURBANCES WILL MOVE OVER THE
AREA THE REST OF THIS AFTERNOON AND EVENING WITH A STRONGER
DISTURBANCE WEDNESDAY MORNING INTO THE AFTERNOON. POPS HAVE BEEN
INCREASED SLIGHTLY OVER NORTHEAST UTAH AND SOUTHWEST WYOMING TO
ACCOUNT FOR INSTABILITY ASSOCIATED WITH THE STRONGER DISTURBANCE.
AFTER THE DISTURBANCE MOVES BY...700 MB MIXING RATIOS DECREASE
FROM 6-8 G/KG TO 3-4 G/KG BEHIND THE DISTURBANCE AND 700 MB
TEMPERATURES CONTINUE TO WARM OVER THE AREA. THE AREA WILL FLIRT
WITH NEAR-RECORD LEVELS BY THURSDAY AGAIN. THURSDAY LOOKS TO BE
THE WARMEST DAY OVER THE SOUTHERN PART OF THE AREA...WHILE FRIDAY
MAY BE WARMEST OVER THE NORTHERN PART. A SURGE OF MOISTURE WILL
MOVE BACK OVER THE AREA FRIDAY FROM THE SOUTHWEST AND COULD
CREATE FIRE WEATHER ISSUE FOR LATE WEEK DEPENDING ON THE STATUS OF
FUELS.

RIDGE SHIFTS EAST OF THE AREA ON FRIDAY NIGHT OPENING THE DOOR FOR
MOISTURE TO INCREASE OVER THE ENTIRE AREA. MIXING RATIOS INCREASE
RAPIDLY OVER THE AREA...EXCEEDING 8 G/KG OVER THE AREA BY SUNDAY.
GFS PUSHES WEAK FRONTAL BOUNDARY INTO THE NORTHWEST CORNER OF UTAH
BY MONDAY...BUT GFS MAY BE TOO AGGRESSIVE WITH TROUGH. THIS WOULD
SEEM TO MAKE SENSE BASED ON THE TIME OF YEAR IT IS. USUALLY...GFS
MODELS FRONTAL BOUNDARIES TO BE STRONGER THAN WHAT REALLY OCCURS
THIS TIME YEAR. EXPECT COOLING OVER THE AREA TO NEAR NORMAL BY
EARLY NEXT WEEK WITH 700 MB TEMPERATURES IN 12 TO 13 DEGREE RANGE
OVER THE NORTHERN PART OF THE AREA.

&&

.AVIATION...LAKE-BREEZE CIRCULATION AT KSLC...BUT LIGHT AND SHOULD
PREVAIL UNTIL AROUND 03Z. THUNDERSTORMS DEVELOPING TO THE SOUTH OF
THE AIRFIELD AND SHOULD NOT IMPACT KSLC...BUT COULD MOVE OVER THE
SOUTHERN KSLC APPROACH PATTERN. OUTFLOW FROM CONVECTIVE STORMS COULD
AFFECT THE KSLC APPROACH PATTERN OVER THE NEXT SEVERAL HOURS WITH
ERRATIC AND GUSTY WINDS TO 35 MPH. LAND-BREEZE PATTERN EXPECTED TO
DEVELOP TONIGHT BY 03Z AT THE EARLIEST.

&&

.FIRE WEATHER...THUNDERSTORMS HAVE DEVELOPED MAINLY OVER THE HIGH
TERRAIN IN TYPICAL DIURNAL FASHION. THESE THUNDERSTORMS WILL DRIFT
SLOWLY SOUTHEAST AND MOST SHOULD TAPER OFF TONIGHT. THUNDERSTORMS
WILL PRODUCE LOCALLY WETTING RAINS. HUMIDITIES REMAIN RELATIVELY
HIGH IN MANY AREAS THIS AFTERNOON AND HUMIDITY RECOVERIES SHOULD BE
PRETTY GOOD AGAIN TONIGHT. AS DRIER AIR SPREADS INTO THE FIRE
DISTRICT FROM THE NORTH...THUNDERSTORM ACTIVITY SHOULD DECREASE
THROUGH THE END OF THE WORK WEEK WITH A RISING TEMPERATURE/LOWERING
RH TREND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...HALL
FIRE WEATHER...CHENG
AVIATION...YOUNG
Hazardous weather outlook, Jul 25, 4:00 AM MDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT TUE JUL 25 2006

UTZ001>011-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
400 AM MDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS OVER THE WEST DESERTS AND WESTERN UINTA
BASIN WILL END EARLY THIS MORNING WITH CLEARING SKIES BY LATE
MORNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL THEN DEVELOP
THIS AFTERNOON THROUGH THIS EVENING FOR THE MOUNTAINS NORTH OF
I-80 WITH SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN SOUTH OF
I-80.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOSTLY SUNNY AND HOT WEATHER IS EXPECTED FOR WEDNESDAY AND
THURSDAY. FOR FRIDAY THROUGH THE WEEKEND ENOUGH MOISTURE WILL
RETURN FOR SCATTERED DAILY SHOWER AND THUNDERSTORM ACTIVITY.
SOUTHWEST FLOW OVER THE WEEKEND WILL BRING A BETTER CHANCE OF
STORMS FOR THE WASATCH FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ012>021-261300-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-
HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
400 AM MDT TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS IS OVER SOUTHERN UTAH TODAY. SCATTERED SHOWERS AND
THUNDERSTORMS THIS MORNING WILL END WITH CLEARING BY LATE MORNING.
SCATTERED WET THUNDERSTORMS WILL THEN DEVELOP OVER MOUNTAIN AREAS
WHILE THE VALLEYS WILL BE MOSTLY SUNNY AND HOT DURING THE
AFTERNOON. THE STORMS WILL THEN MOVE TO THE VALLEYS AND DESERTS
DURING THE LATER AFTERNOON AND EVENING HOURS...BRINGING A MODERATE
CHANCE OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWER ACTIVITY WILL DECREASE FOR WEDNESDAY AND THURSDAY WITH A
DECREASING RISK OF FLASH FLOODING. THUNDERSTORMS WEDNESDAY AND
THURSDAY SHOULD BE RESTRICTED TO THE SOUTHWEST MOUNTAINS AND
SOUTH-CENTRAL UTAH. LOWER ELEVATIONS WILL CONTINUE TO HAVE HOT
AFTERNOON WEATHER WITH TEMPERATURES CONTINUING ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GIBSON

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:42 PM MDTHigh Wind WarningSLC41 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.